Texas, 2008

Hail in Texas, May 5, 2008

May 5, 2008 · NWS AMA · 7 events in 4 counties and zones

Severe thunderstorms across the western and central Texas Panhandle during the evening hours produced some hail. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms across the western and central Texas Panhandle during the evening hours produced some hail. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 5, 7:39 PM CST, 26 minutes earlier.

Area forecast discussion, May 5, 7:39 PM CST, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
839 PM CDT MON MAY 5 2008

.UPDATE...
UPDATED PUBLIC PRODUCTS FOR REPLACEMENT ISSUANCE OF THE SEVERE
THUNDERSTORM WATCH UNTIL 07Z...OR 2 AM CDT...FOR ALL OF THE TX AND OK
PANHANDLES EXCEPT FOR CIMARROUN COUNTY IN THE WESTERN OK PANHANDLE.
ANOTHER UPDATE WILL BE ISSUED ONCE THE FIRST WATCH EXPIRES AT 02Z OR
9 PM CDT.

NO FURTHER UPDATES NEEDED TO THE PREVIOUS FORECAST AND GRIDS.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 624 PM CDT MON MAY 5 2008/

AVIATION...
CONVECTIVE STORMS DEVELOPING AROUND THE PANHANDLES...BUT SO FAR THE
ACTIVITY HAS BEEN QUIET NEAR THE TAF SITES. APPEARS STORMS WILL
STILL BE POSSIBLE THROUGH THE EVENING HOURS. KEPT CR REMARKS IN TAFS
BUT WILL HOLD OFF ON MENTION OF THUNDER UNTIL STORMS BECOME MORE
WIDESPREAD OVER THE PANHANDLES. OTHERWISE...HIGH CLOUDS AND CU WILL
BE THE PREDOMINANT CLOUD TYPES THIS EVENING...WITH LOW CLOUDS
EXPECTED AFTER MIDNIGHT AS THE WINDS DECREASE. PATCHY BR MAY ALSO BE
PRESENT IN THE EARLY MORNING...BUT DID NOT MENTION ANY VIS
RESTRICTIONS YET AS THE LL JET MAY PREVENT FOG OR BR FROM FORMING.
SOUTH TO SOUTHWEST WINDS EXPECTED TO INCREASE AGAIN TOMORROW WITH
ANOTHER CHANCE FOR THUNDERSTORMS. INTRODUCED CB REMARKS AT KGUY AND
KAMA BUT LEFT KDHT CB FREE BASED ON THE ANTICIPATED LOCATION OF THE
DRY LINE SITTING EAST OF KDHT.

JJB

PREV DISCUSSION... /ISSUED 407 PM CDT MON MAY 5 2008/

DISCUSSION...
MOISTURE WAS DEEPENING ACROSS THE PANHANDLES AS A WEATHER DISTURBANCE
OR SHORTWAVE PRECEDES A STRONG UPPER LEVEL SYSTEM. STORMS WERE
ALREADY PRESENT OVER EASTERN NEW MEXICO THIS AFTERNOON...AND ARE
EXPECTED TO TRACK TOWARDS OUR AREA THIS EVENING. THE COMBINATION OF LOW
LEVEL MOISTURE AND SURFACE HEATING INCREASED THE INSTABILITY THOUGH
WIND FIELDS ARE WEAK.

AFTER THE NOCTURNAL STORMS PUSH EAST...DRYLINE SHOULD RETREAT BRIEFLY
TUESDAY MORNING...AND IS EXPECTED TO SHARPEN WHILE DAYTIME HEATING
PROGRESSES. WIND FIELDS IMPROVE CONSIDERABLY...AND BECOME FAVORABLE
FOR SUPERCELL DEVELOPMENT...PARTICULARLY OVER THE SOUTHEAST TEXAS
PANHANDLE. THE UPPER LEVEL SYSTEM MOVES OVERHEAD LATE TUESDAY
NIGHT...FOLLOWED BY WRAP AROUND MOISTURE ON WEDNESDAY.

THE EXTENDED FORECAST COULD BE NEARLY ZONAL FLOW WITH A FEW WEAK
DISTURBANCES. THERE MAY BE ATTEMPTS TO REPLENISH THE LOW LEVEL
MOISTURE OVER THE PANHANDLES...ALTHOUGH THE QUICK SPEED OF THE
DISTURBANCES MAY MAKE IT DIFFICULT TO PULL MOISTURE NORTHWARD. WE
KEPT THE REST OF THE FORECAST DRY FOR NOW.

NUNEZ

FIRE WEATHER...
LOW LEVEL MOISTURE WILL REMAIN HIGH THROUGH WEDNESDAY AS A LOW PRESSURE
SYSTEM APPROACHES THE PANHANDLES ON TUESDAY...AND MOVES ACROSS TUESDAY
NIGHT THROUGH WEDNESDAY. THOUGH THE FIRE WEATHER CONDITIONS ARE EXPECTED
TO REMAIN BELOW THE CRITICAL STAGE...LIGHTNING WILL BE PRESENT WITH THE
DEVELOPING STORMS...AND COULD POSE A THREAT TO THE DRY FUELS.

NUNEZ

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/99
Hazardous weather outlook, May 5, 1:05 PM CST, 7 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
205 PM CDT MON MAY 5 2008

OKZ001>003-TXZ001>020-061100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
205 PM CDT MON MAY 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM CDT FOR WESTERN
PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES. THE
COMBINATION OF INCREASING MOISTURE...AN UNSTABLE ATMOSPHERE RESULTING
FROM DAYTIME HEATING...WEAK SURFACE BOUNDARIES...AND AN APPROACHING
MINOR UPPER LEVEL LOW PRESSURE SYSTEM WILL RESULT IN THE DEVELOPMENT
OF SCATTERED THUNDERSTORMS THIS AFTERNOON ACROSS WESTERN PORTIONS OF
THE TEXAS AND OKLAHOMA PANHANDLES. STORMS ARE EXPECTED TO SPREAD
EASTWARD TONIGHT. SOME STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TUESDAY AFTERNOON
AND TUESDAY NIGHT ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES.
THE COMBINATION OF SUFFICIENT MOISTURE...AN UNSTABLE ATMOSPHERE...A
SURFACE DRYLINE OVER WESTERN SECTIONS OF THE PANHANDLES...AND AN
APPROACHING STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL RESULT IN THE
DEVELOPMENT OF SCATTERED THUNDERSTORMS LATE TUESDAY AFTERNOON AND
ESPECIALLY TUESDAY NIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES.
SOME STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY THREATS. ISOLATED TORNADOES ALSO WILL BE POSSIBLE IN
DISCRETE STORMS DURING THE AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION LATE THIS AFTERNOON AND TONIGHT...AND AGAIN LATE
TUESDAY AFTERNOON AND TUESDAY NIGHT.

KRAMAR

In the hours before

Local storm report, May 5, 7:37 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
837 PM CDT MON MAY 05 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0836 PM     HAIL             TYRONE                  36.96N 101.07W
05/05/2008  E0.88 INCH       TEXAS              OK   TRAINED SPOTTER

&&

EVENT NUMBER 00191

CN
Local storm report, May 5, 7:48 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
848 PM CDT MON MAY 05 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             6 N HOOKER              36.95N 101.21W
05/05/2008  E0.88 INCH       TEXAS              OK   PUBLIC

&&

EVENT NUMBER 00192

KRAMAR
Local storm report, May 5, 7:49 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
849 PM CDT MON MAY 05 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0849 PM     HAIL             1 W TYRONE              36.96N 101.08W
05/05/2008  E1.25 INCH       TEXAS              OK   TRAINED SPOTTER

&&

EVENT NUMBER 00193

CN
Special weather statement, May 5, 7:54 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
854 PM CDT MON MAY 5 2008

TXZ011-012-016-017-060230-
DEAF SMITH TX-OLDHAM TX-POTTER TX-RANDALL TX-
854 PM CDT MON MAY 5 2008

...STRONG THUNDERSTORM IN EXTREME NORTHEASTERN DEAF SMITH...EASTERN
OLDHAM...WESTERN POTTER AND NORTHWESTERN RANDALL COUNTIES...

AT 854 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WILDORADO MOVING NORTHEAST AT 30 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

KRAMAR
Local storm report, May 5, 7:58 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
858 PM CDT MON MAY 05 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0854 PM     HAIL             6 N HOOKER              36.95N 101.21W
05/05/2008  E0.75 INCH       TEXAS              OK   PUBLIC

&&

EVENT NUMBER 00194

CN
Local storm report, May 5, 8:05 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
905 PM CDT MON MAY 05 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HAIL             TYRONE                  36.96N 101.07W
05/05/2008  E0.88 INCH       TEXAS              OK   LAW ENFORCEMENT

&&

EVENT NUMBER 00195

CN

The radar

The Amarillo radar (KAMA), 43 km away, was scanning. The volume nearest the first event began at 02:03 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Oldham

When
May 5, 8:05 PM CST
Where
Oldham County, 2 mi NNE of Wildorado
Measured
1 in hail
Reported by
Public
Coordinates
35.227, -102.186

Hail, Potter

When
May 5, 8:49 PM CST
Where
Potter County, 1.2 mi NE of (Ama)amarillo Intl A
Measured
0.75 in hail
Reported by
Official NWS Observations
Coordinates
35.232, -101.705

The hail was reported at the Amarillo National Weather Service Office which is located just north of the Rick Husband International Airport.

Hail, Moore

When
May 5, 8:50 PM CST
Where
Moore County, 10 mi W of Dumas
Measured
0.75 in hail
Reported by
Public
Coordinates
35.850, -102.149

Hail, Potter

When
May 5, 8:53 PM CST
Where
Potter County, (Ama)amarillo Intl A
Measured
0.75 in hail
Reported by
ASOS
Coordinates
35.220, -101.720

Hail, Moore

When
May 5, 9:05 PM CST
Where
Moore County, 5 mi NNW of Dumas
Measured
0.75 in hail
Reported by
Public
Coordinates
35.917, -102.004

Hail, Hartley

When
May 5, 9:09 PM CST
Where
Hartley County, Channing
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.680, -102.330

Hail, Hartley

When
May 5, 9:09 PM CST
Where
Hartley County, Channing
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.680, -102.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104413, 104416, 104417, 104419, 104421, 104423, 104424.